Jump to content
CrazyBoards.org

Sign in to follow this  
Lady Krazy Kat

Can unrelenting anxiety cause severe neck pain (or pinched nerve)?

Recommended Posts

Hi All. I have been having this very sharp pain in my neck (left side only) since Friday morning, accompanied by a headache (also on the left side). The pain kind of radiates down my left shoulder a bit. It feels like it's gotten a bit worse today. No numbness, tingling, or anything like that. I'm guessing it could be a "pinched nerve" just it feels like SOMETHING in there is being pinched, plus it is fairly localized. I'm a physically healthy 28 y/o female of normal weight, that just had a physical and has no medical conditions (I say this because "the internet" says symptoms of a pinched nerve can be the same as those of a heart attack).

I know the answer is probably to go to the doctor, but I feel kinda stupid going to the ER (the only option available now) for "neck pain." (And I feel I take too much time off of work to go to psych appointments, so I also want to minimize time off for trivial pain issues, if they are in fact trivial). The pain is unresponsive to OTC pain meds; I have tried gentle neck stretches, did some yoga this morning, have been using ice and heat, all to no avail.

Can severe prolonged anxiety (with an intense physiological reaction) cause something like this? I tend to have neck and shoulder pain in general, which has been checked out and deemed to have no physical, and I hold my anxiety and tension in these areas. I had an incident at work on Thursday in which I was highly triggered (with regard to PTSD) with a strong physical and mental symptoms of anxiety. It was also a bit of a scary incident in general, even without PTSD. I am a social worker, and I was with a bunch of clients at the time running a group and had to take care of their issues/reactions to the situation (and then a huge string of events happened afterward as they often do at work), so I couldn't deal with my own anxiety or practice any self-care for several hours. Since then, my general anxiety level (especially the physical symptoms) has been still pretty high, and I've felt quite hypervigiliant.

So, I guess I have two questions: 1.) can prolonged periods of anxiety cause severe neck pain (like if I was holding tension for so long it caused something to get pinched or "stuck" in my neck)? and 2.) Is this something that warrants medical attention or just continue to deal on my own?

Thanks!

Share this post


Link to post
Share on other sites

When I had a high stress job I saw my chiropractor and masseuse every week. They gave me relief from the stress, neck and shoulder pain. I no longer have that stressful job and no longer need those services.

So in my experience #1 is a yes and #2 is a maybe. Stress is a killer, this is no joke, but this is: A guy walks into a bar with a duck under his arm...

Edited by Twin beams II

Share this post


Link to post
Share on other sites

That sounds like a pretty rough week with all that stress. Could you see a physio or get a massage? I know for me it's usually muscle tension and responds better to massage than to painkillers (although they are good too).

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

  • Similar Content

    • By Cyclingsarah
      Hi guys,
      just started Lithium yesterday. I know it can take several weeks to work, but I already feel it clearing my head a bit.
      question tho. Can lithium make anxiety worse in the beginning - like SSRI’s? Because I now find myself very panicky
      I am also on lexapro and mirtazapine. 
    • By Cyclingsarah
      Just wondering. I have a lot of anxiety and am startinh lithium for bipolar disorder in a few weeks
    • By PurplePaisley
      I was on Olanzapine for about one year and during that time I did excessive spending which may have caused  lowering impulse control and consequently am now in bankruptcy.
      Have been off Olanzapine since December, 2018.
      In March went on Seroquel and experienced manic situations, where I was out of control (never had this happen to me before). I became excessively hostile towards a clerk in Walgreens, reduced my veterinarian to tears and alienated alot of my neighbors by my raging.  We upped the Seroquel thinking I was having my first manic episode, it only made everything worse.  Since coming off of Seroquel in last two weeks, I am now calm and the urge to act out aggressively is gone and I am mortally embarrassed about my behaviors.
      New psych doc now, former one retired.  Started Reluxti two days ago at .5 mg.  First day experienced some brain zaps and thinking it might have been due to the mixing of recently going off of Seroquel and introducing Reluxti.  Today, no brain zaps.  Taking Benadryl to help with insomnia as Rexulti may become stimulating. 
      I know this is a very expensive drug and being on Medicare I do not qualify for any of the manufacturer's savings plans. My new psych doc believes he can keep me on his extra supplies forever or until they go generic.  I am worried about being on this drug and loosing him as a psychiatrist and ending up with a co-pay of $400.00 a month and ending up in the Medicare Donut-hole very quickly. The trial pack he gave me has a 14 day supply.
      I recently did a gene study thru GenOMind.  I am an ultra-rapid metabolizer and subject to many skin issues.  When I first saw him, he became very frustrated with me and didn't believe me that I can't tolerate most of the behavioral meds out there but once he got the gene study, he then understood.  The only drug he would suggest is Rexulti. 
      I am in a quandary as to what to do about going on this very expensive medication with no way of paying for this and getting stuck on this drug should I loose my new psych doc and his many samples.
      Purple
       
       
       
       
    • By Britton777
      Hi everyone. I’ve been bouncing from one trial of medication to another for the past 4 1/2 years with adverse reactions. Nothing has helped. I just saw a new psychiatrist on Monday. An older gentleman who actually seemed to listen. He was also a longtime professor our local university. 
      My symptoms are treatment resistant insomnia, chronic, severe anxiety, chronic derealization, ocd (pure o) racing, intrusive thoughts (often presenting as songs looping in my head, but a switch can also go off in my head where I obsessively think about something to the point of it driving me crazy)  brain fog, depression. My body and brown simply will not turn off. I’m stuck in constant fight/flight.  I believe the lack of sleep is the catalyst for most of this (all of this started after sudden onset of insomnia) Maybe it wouldn’t go away with sleep, but I know it would get better. My main goal is sleep, but seems unattainable after 4 1/2 years.
      I have tried every medication under the sun (well, mostly) 
      The doctor decided to prescribe provigil (modafinil) which seems counterintuitive to me. He was clear that it could go either way. Possible that it could calm me down, possible that it could let me up and make my symptoms worse. 
      Luckily for me, since I am highly sensitive to medication, he is quite conservative  and said to only start with roughly 1/16 of a pill to see how I do. 
      Wondering what your thoughts are on this given my symptoms? Seems counterintuitive...but maybe it will help. So confused. 
    • By lunafox
      Hello all, I'm looking for some med experience/anecdotes!
      I am bipolar and also have anxiety, ADHD, and PTSD. Currently I'm taking Lamictal (400mg/day), Geodon (80mg/day), and Adderall (25mg/day). I'm looking to change it up because I am seriously struggling with the side effects. Since starting Geodon I am tired all the time (it doesn't help that I'm in the midst of a depressive episode) and I've gained 20+ pounds in two months. I think it's helping with the manic side (or maybe that's just because of the depressive episode I'm in?) but I can't deal with these side effects. The Adderall works great for my ADHD but I think it's making me too edgy/irritable for my liking. On top of it I have been having terrible anxiety lately.
      I'm meeting with a new PMHNP next week and I like to research my med options ahead of time so that I feel more informed and can advocate for myself. I'm interested in Wellbutrin because it doesn't have weight gain associated with it, it helps with binge eating and supposedly helps you quit smoking (both current concerns of mine), and can work for both depression and ADHD. I'm also interested in Buspar as a possible anxiety med? I like that it also isn't associated with weight gain and that it isn't supposed to be sedating.

      I've also taken Abilify in the past (before I took Geodon) and didn't experience any terrible side effects other than it making me sleepy but maybe combined with the right thing that wouldn't be as much of an issue?
      Anyone have experience with this combo or a similar one? Any and all feedback appreciated! The med game is so overwhelming.
       
×
×
  • Create New...